Alectinib (Alecensa)-induced Reversible Grade IV Nephrotoxicity

A Case Report and Review of the Literature

P Ramachandran; R Morcus; M Tahir; I Onukogu; B Spinowitz; Jen C Wang

Disclosures

J Med Case Reports. 2018;12(303) 

In This Article

Abstract and Introduction

Abstract

Background: Lung cancer is among the top causes of cancer-related mortality in men and is the second most common cancer after breast cancer in women. There are approximately 234,030 new cases of lung cancer and 154,050 deaths from lung cancer in 2018 as per the latest American Cancer Society's report. Alectinib, a more potent orally active tyrosine kinase inhibitor which was approved by the US Food & Drug Administration for anaplastic lymphoma kinase-positive lung adenocarcinoma, has been shown to have a reasonable safety profile when compared with other anaplastic lymphoma kinase-targeted therapy. As per research studies, grade 1 or 2 renal impairment has been reported but grade 4 renal toxicity due to alectinib has not been reported so far. We report a case of acute renal failure caused by alectinib which necessitated emergency dialysis. This is the first case report describing the severe renal toxicity of alectinib.

Case presentation: We describe a case of 72-year-old Taiwanese man diagnosed with stage IV anaplastic lymphoma kinase-positive adenocarcinoma of the lung initially treated with crizotinib for over a year, which was switched to alectinib due to disease progression with brain metastasis. Within 6 weeks of starting alectinib, he developed acute renal failure needing emergency dialysis support. His renal failure was secondary to acute tubular necrosis and had a complete reversal within 7–10 days on withdrawing the medication. When he was re-challenged with alectinib, his creatinine started to worsen again which confirmed the renal toxicity of alectinib.

Conclusions: This case emphasizes the uncommon adverse effect of the anaplastic lymphoma kinase-targeted therapy alectinib causing acute renal failure manifesting as acute tubular necrosis. Recognition of alectinib nephropathy requires a thorough drug history and knowledge of risk factors that lessen its margin of safety at therapeutic ingestions. Frequent monitoring of renal functions and early nephrology referral significantly reduce the mortality and morbidity of these patients.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....